How Common is Identification in Parametric Models?

Posted: 14 Oct 2008

See all articles by Douglas A. McManus

Douglas A. McManus

Federal Home Loan Mortgage Corporation (FHLMC)

Date Written: 1992


This paper examines whether identification is a 'common' or 'rare' phenomenon in nonlinear parametric models. For several broad classes of models, it is shown that there is an open and dense subset of identified models, and that consequently the set of nonidentified models is nowhere dense. The results of this paper suggest that the assumption of linearity in functional relationships to ease the conceptual and computational development of a theory can drastically limit the estimability of the model. An interesting feature of this paper is that global identification is established in the context of nonlinear models.

Keywords: Identification, nonlinear parametric models

JEL Classification: C1

Suggested Citation

McManus, Douglas A., How Common is Identification in Parametric Models? (1992). Journal of Econometrics, Vol. 53, No. 1-3, pp. 5-23, 1992, Available at SSRN:

Douglas A. McManus (Contact Author)

Federal Home Loan Mortgage Corporation (FHLMC) ( email )

8200 Jones Branch Road
McLean, VA 22101
United States
703-903-2953 (Phone)

Do you have a job opening that you would like to promote on SSRN?

Paper statistics

Abstract Views
PlumX Metrics